Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Best moisturizer to keep from burning or skin damage

I will be beginning radiation in March. It will be about four months from DMX to expanders.

I feel like my skin has healed quite well and am praying I don’t have crazy burning etc with rads.

What is the best this you all used? And what was your experience with radiation?

Did anyone get by unscathed? Did anyone manage to not burn at all? Or turn pink. Or have shrinking?

Thank you all in advance! I don’t know what I would do without my sisters on here

Comments

  • lillyishere
    lillyishere Member Posts: 770
    edited January 2022

    LoverofJesu, I am sorry I don't have experience with this. I read that lots of women like Aquaphor. I do have a question that is unrelated, why did MO recommend radiation after a year of diagnose.

  • zebra_co
    zebra_co Member Posts: 35
    edited January 2022

    LoverofJesus, I had 6 weeks of radiation. I burned quite a bit and had rashes. I was told to use Aquaphor, then given something else for rash and it seemed to make the rash worse. I had read that shea butter is a good option. I quit using the other products and got a high-quality organic shea butter (with my radiologist's okay). It made a big difference. Please check with your radiologist though as I am not a doctor.

    Good luck to you!

    Blessings

  • alicebastable
    alicebastable Member Posts: 1,934
    edited January 2022

    I had 33 radiation sessions. My clavicle got a little red, and the scar area by my nipple got a little pink. That was it, and I'm very fair-skinned. So you can see that it varies a lot and there's no way to predict how an individual will do. I did use aloe and Aquaphor to keep my skin from getting dry.

  • loverofjesus
    loverofjesus Member Posts: 174
    edited January 2022

    Lily. I had chemo right after diagnosis in starting in June, then it ended in October and I had a DMX to expanders the first week in a November. Then had to have another surgery three weeks later for skin not healing properly. Then we have now began my fills and they all have to be done before radiation can begin. They should be done by the middle of this month. Then we have simulation for rads and then rads for 28 times.
    my dr said rads were for insurance just in case any cells were left behind. I’m only 3 months out from DMX.


  • serendipity09
    serendipity09 Member Posts: 769
    edited January 2022

    LoverofJesus - everyone is so different. I started turning pink by day 3 of rads. I had a very difficult time, but not to say you will. I used Miaderm daily right after rads, once again later in the afternoons and every night before bed. I also used calendula. After I finished with rads, I used Aquaphor religiously, I was greased up 24/7 for weeks after. In all honesty, none of this eased the burn. since the burn is internal and works it way out. However, I will say that these 3 creams helped soothe my skin.

    My advice is to look as November and December's radiation groups. I participated in August and October groups, all of which had really good posts and helped me tremendously. I posted in the November group to offer support. (I didn't participate in December).

    I hope this helps and that rads is easy going for you.

  • norcals
    norcals Member Posts: 206
    edited January 2022

    LoverofJesus,

    I used calendula cream on the advice of my radiation oncologist nurse. I put it on right after every radiation session and at night after a shower. I did not have any burns and the only issue was about a week after my last session, I had some peeling.

    Due to my initial diagnosis (TNBC stage 3/4) and the fact that I had residual disease after neoadjuvant chemo, they radiated from the top of my neck to below my rib cage. MO and RO were surprised that my skin looked “normal” after all the radiation. To me, it looked tanned, but no burns. Calendula cream worked for me and others at the radiation center used spray-on aloe to “cool” the skin when it was too sensitive.

    Hope this helps.

  • minustwo
    minustwo Member Posts: 13,068
    edited January 2022

    I used Aquafour as my RO recommended. I also used Miaderm - available over the counter.

  • 2019whatayear
    2019whatayear Member Posts: 464
    edited January 2022

    I used generic aquaphor during the week and on the weekends I use emu oil. My skin only got tanned during and after treatment. During treatment week I would apply the Aquaphor after treatment in the dressing room and then I would use it at night before bed

  • dutchiegirl
    dutchiegirl Member Posts: 76
    edited January 2022

    I started using Glaxol moisturizer when I started radiation. I had to stop because the smell made me nauseous. I had a super sensitive stomach and certain smells made me lose it. I switched to Aquafor and that worked. My skin got a little darker in that area but it never peeled. And I didn’t have any pain

  • tb90
    tb90 Member Posts: 279
    edited January 2022

    Please do more research on radiation “burns”. There is great info available. The skin does not burn. The damage comes from within. Your moisturizer only relieves symptoms, it does not prevent them. Your skin tone is therefore also irrelevant. Use whatever your health care team recommends. I will search for the thread on BCO written by a radiation oncologist that explains this. I am always amazed that RO’s do not provide more education.

  • tb90
    tb90 Member Posts: 279
    edited January 2022

    It’s called, A Rad Onc Weighs in On Radiation “Burns

  • cowgirl13
    cowgirl13 Member Posts: 774
    edited January 2022

    I used Aquafour, in fact, they had bowls of it in the radiation waiting area. I wore a big t-shirt and slathered it on, starting immediately after my rad appointment.

  • AlwaysMeC
    AlwaysMeC Member Posts: 107
    edited January 2022

    I had 5 1/2 weeks of rads and had only skin darkening. I used Vanicream twice a day - in the morning and after showering. About 8 days before my last session my RO prescribed Silvadene cream as a preventative. I used only a small dime sized amount of that once a day and mixed with the Vanicream. Throughout rads I made sure to drink at least 90 ounces of water a day. When the dark skin under my breast started peeling I added a bit of Aquafor to keep it moist while the new skin came in. The techs advised me to keep moisturizing and to be protective of the area (away from the sun) for at least a year.

  • Tsohl
    Tsohl Member Posts: 24
    edited April 2022

    Why is it so important to drink lots of water during radiation therapy?

  • janehicks
    janehicks Member Posts: 48

    serendipity09 did you use the regular Miaderm or frangrance free? My local pharmacy has the regular (last ingredient is fragrance) but my radiology tech said no frangrance. (I wash everything off before rads)

    Thanks!